Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS JSJ

August 18, 2023

NWS JSJ issued this flash flood warning at Aug 18, 2023, 2:27 PM CDT. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 2:27 PM CDT (19:27 UTC)
Expired
Aug 18, 2023, 3:47 PM CDT
In force
80 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

770 
WGCA52 TJSJ 181927
FFWSJU
PRC011-182200-
/O.NEW.TJSJ.FF.W.0033.230818T1927Z-230818T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
327 PM AST Fri Aug 18 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Anasco County in Puerto Rico...

* Until 600 PM AST.

* At 327 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Anasco, Las Marias, La Playa and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1831 6722 1832 6717 1832 6712 1831 6706
      1830 6704 1829 6704 1827 6704 1827 6705
      1827 6706 1826 6707 1825 6709 1825 6711
      1824 6713 1825 6713 1826 6714 1827 6714
      1827 6716 1827 6719 1829 6720 1829 6723

FLASH FLOOD...RADAR INDICATED

$$

CAM
1 follow-up statement
786 
WGCA72 TJSJ 182047
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
447 PM AST Fri Aug 18 2023

PRC011-182057-
/O.CAN.TJSJ.FF.W.0033.000000T0000Z-230818T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-
447 PM AST Fri Aug 18 2023

...FLASH FLOOD WARNING IS CANCELLED FOR ANASCO...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1831 6722 1832 6717 1832 6712 1831 6706
      1830 6704 1829 6704 1827 6704 1827 6705
      1827 6706 1826 6707 1825 6709 1825 6711
      1824 6713 1825 6713 1826 6714 1827 6714
      1827 6716 1827 6719 1829 6720 1829 6723

$$

GRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:06 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 10:06 AM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1106 AM AST Fri Aug 18 2023

.UPDATE...Breezy conditions with gusts between 25 and 30 mph were
observed across the coastal areas of Puerto Rico and the U.S.
Virgin Islands. Drier air with Saharan dust was observed across
the islands during the morning hours. However, there is enough
low-level moisture that low CU were developing by the mid-morning
hours from streamers off the islands and across the mountain
ranges of PR. The latest SJU sounding indicated strong low-level
trades at 20-28 kt. This should push quickly offshore the
afternoon shower development over western PR, and any other shower
activity should be limited in terms of rainfall amounts due to the
fast moving nature of the showers. The forecast was adjusted to
show a drying trend through the weekend, and a wetter one for
early next week. Hazy skies due to Saharan dust will continue for
the next couple of days.

&&

.AVIATION...Mainly VFR conditions expected across all terminals.
However, VCSH possible through the period. The 18/12z TJSJ
sounding indicated ENE winds up to 28 kt blo 3000 ft. HZ due to
Saharan dust will continue through Saturday and visibilities may
drop to 6 SM.

&&

.MARINE...Coastal buoys indicated seas up to 6 feet and east to
northeast winds up to 20 knots. Small Craft Advisories remain in
effect for the Atlantic waters and the Anegada Passage. There is a
high risk of rip currents for the northern beaches of PR and St.
Croix.

&&

.PREV DISCUSSION... /issued 553 AM AST Fri Aug 18 2023/

..New SYNOPSIS, AVIATION, MARINE...
SYNOPSIS...
Brisk east to north east winds will continue to bring passing
showers and hazardous marine conditions over the weekend. Saharan
dust continues to linger across the region until Sunday. Weather
conditions will deteriorate next week due to a tropical wave,
impacts are uncertain at the moment therefore stay tuned to the
National Hurricane Center for further updates.

SHORT TERM...Today through Sunday...
The dominant surface high pressure across the central Atlantic will
maintain a brisk east to north east wind flow across the region
though the period. A mid to upper ridge will hold across the area at
least until early Saturday, but is to then erode by Sunday as a TUTT
low and associated induced low to mid level trough becomes amplified
and dips southwards across the northeast Caribbean and local area,
thus promoting marginally unstable condtions aloft. A moderate to
high concentration of Saharan dust will linger across the region
today into Saturday but this will continue to diminish on Sunday.

A plume of moisture and a wind surge trailing the tropical wave
which crossed the region on Thursday, continued to affect the region
overnight into the morning hours. This brought periods of quick
passing showers and isolated thunderstorms to the islands and
coastal waters along with brief wind gusts between 25 to 35 mph
accompanying the heavy downpours. For the rest of the day, the hot,
muggy and hazy conditions will persist, but sufficient moisture
pooling and low level convergence along with good daytime heating
will favor afternoon showers and isolated thunderstorm development
once again over portions of the islands. The associated heavy rains
will lead to ponding of water on roads and in poor drainage areas,
along with minor urban and small stream flooding in isolated areas
during the afternoon over the central interior and west sections of
Puerto Rico, including around the San Juan metro. Conditions in and
around the USVI should gradually improve the rest of the day but
periods of showers and an isolated thunderstorm cannot be rued out
along with breezy condtions and stronger wind gusts accompanying the
shower activity. Winds are to become east northeast on Saturday and
then northeasterly on Sunday in advance of a vigorous tropical wave
which is so far forecast to cross the lesser antilles late in the
period.

High humidities and near normal or slightly above normal
temperatures will bring maximum heat indices along almost all
coastal and urban areas to elevated Heat Advisories conditions
today. Therefore excessive heat warning and advisories and advisories
will be required for much of the coastal and urban areas.

On Saturday and Sunday expect a gradual erosion of low level
moisture, however expect the moderate east northeast  to northeast
winds to continue to steer quick passing showers across the coastal
waters and the windward side of the islands. Some showers may
bringing periods of heavy rains and sudden wind gusts at times
during the overnight and early morning hours especially over the
USVI and eastern PR. Afternoon convection with isolated but enhanced
showers and thunderstorm activity particularly over the interior and
west sections of Puerto Rico can be expected each day. However,
Lesser shower activity is forecast in and around the USVI on
Saturday and Sunday. Saturday so far still however appears to be the
driest day, but hot and hazy condition will continue. Slight above
normal high temperatures and maximum heat indices are forecast to
continue during the short term period, especially for urban, coastal
and areas in low elevations. Available moisture will give way to
mostly isolated to scattered showers afternoon shower development
with the chance of isolated but strong thunderstorms each day mainly
over the west interior and southwest sections of Puerto Rico and
mainly downwind of the USVI.

LONG TERM...Monday through Saturday...
The weather of this week greatly depends on the development of a
tropical wave that is currently moving across the central tropical
Atlantic. At the current moment, model guidance suggest that the
axis of the robust tropical wave is expected to pass through the
region on Monday and Tuesday, beginning a trend of stormy weather
conditions for the week. Breezy easterly flow continues for Monday
and by early Tuesday morning the veering of the surface winds behind
the axis of the wave will bring the flow to a southeasterly
direction along with strong surface flow convergence. A spike of
precipitable water values will also begin overnight on Monday
with values on Tuesday reaching around 2.4 inches. Southerly to
southeasterly winds will continue through Thursday becoming
easterly yet variable and light into Saturday.

If this situation pans out according to the latest model run, this
extremely moist converging flow on Monday through Wednesday will
bring heavy rain for most of the islands. This may result in flash
flooding, with possible impacts such as landslides across steep
terrain, for areas that experience the most rainfall. Activity on Thursday
through Saturday should be slightly less, however with lighter
surface winds, afternoon convection may be quite strong. The
positive is that this will bring a healthy amount of rainfall for
areas that have been dealing with drought such as northwestern
Puerto Rico and the USVI, St. Thomas and St. Croix being in a
extreme drought. Again, this situation is subject to change
therefore continue to monitor updates from the National Hurricane
Center (NHC).

AVIATION...SHRA/Isold TSRA will cross the local islands and
regional waters til 18/13Z. Mtn top obscr due to SHRA/Low cig can be
expected ovr E interior sections of PR. Brief MVFR/IFR conds at
TJSJ/TJNR with VCSH/VCTS psbl. VCSH at TISX/TIST. Aftn +SHRA/Isold
+TSRA may develop btw 18/16-18/22Z ovr ctrl and W interior of PR and
vcty TJBQ/TJMZ. Light and vrbl wnds will bcm fm E-NE between 15-20
kt with gusts between 25-30 knots aft 18/13z

MARINE...Moderate to locally strong easterly winds are producing
hazardous seas across the Atlantic Waters and Caribbean Passages,
where Small Craft Advisories are in effect. Precautionary
statements are in effect for the rest of the local waters due to
choppy seas up to 6 feet and winds around 20 knots. Thunderstorms
and shower activity may deteriorate even more marine conditions by
causing frequent lightning, sudden downpours, and gusty winds.

Surf heights up to 6 feet across the northern coastline of Puerto
Rico and St. Croix is resulting in a high risk of rip currents
today. Elsewhere the risk is moderate besides south and
southwestern Puerto Rico that has a low risk.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for PRZ001.

     High Rip Current Risk through late tonight for PRZ005-008.

     Heat Advisory until 5 PM AST this afternoon for PRZ005-007-008-
     010>013.

VI...High Rip Current Risk until 6 PM AST this evening for VIZ002.

     Heat Advisory until 5 PM AST this afternoon for VIZ001-002.

AM...Small Craft Advisory until 8 AM AST Saturday for AMZ711.

     Small Craft Advisory until 2 AM AST Saturday for AMZ712.

     Small Craft Advisory until 2 PM AST this afternoon for AMZ723.

&&

DSR/ERG/OMS
Hazardous weather outlook, Aug 18, 9:42 AM CDT, 4 hours 45 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
1030 AM AST viernes 18 de agosto de 2023

AMZ711>745-PRZ001>013-191430-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
1030 AM AST viernes 18 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Calor Excesivo...Indices de calor de 108 a 111 grados para el norte
central, noroeste, oeste, sur, Vieques y Culebra. Indices de calor
por encima de 112 son posibles en zona aisladas. Las demas costas
experimentaran indices de 102 a 107 grados. Agotamiento por calor es
probable con exposicion prolongada. Golpes de calor son posibles.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Vientos de hasta 22 nudos y oleaje de o
mayor a 7 pies para las aguas mar afuera del Atlantico y para el
Pasaje de Anegada. Condiciones peligrosas para embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas rompientes, particularmente en las
playas del norte central y noroeste. Las corrientes tambien son
posibles en el resto de las playas del norte y este.

.DIAS DOS A SIETE...viernes a miercoles

Se espera que condiciones brumosas prevalezcan para la mayoria del
periodo. Condiciones ventosas, oleaje picado y riesgo moderado de
corrientes marinas prevalecera. El riesgo de inundaciones aumenta
desde tarde el domingo a miercoles de la proxima semana a medida que
se acerca una onda tropical vigorosa.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-191430-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
1030 AM AST viernes 18 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Calor Excesivo...Indices de calor de 108 a 111 grados a traves de
areas costeras y urbanas. Las demas zonas deben observar valores
entre 102 a 107 grados. Agotamiento por calor es posible con
exposiciones prolongadas.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Vientos de hasta 22 nudos y oleaje de o
mayor a 7 pies para las aguas mar afuera del Atlantico y para el
Pasaje de Anegada. Condiciones peligrosas para embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas rompientes, mayormente para Santa
Cruz. Las corrientes peligrosas tambien son posibles en otras playas.

.DIAS DOS A SIETE...viernes a miercoles

Se espera que condiciones brumosas prevalezcan para la mayoria del
periodo. Condiciones ventosas, oleaje picado y riesgo moderado de
corrientes marinas prevalecera. El riesgo de inundaciones aumenta
desde tarde el domingo hasta el miercoles por el paso de una onda
tropical vigorosa.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Local storm report, Aug 18, 8:33 AM CDT, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
933 AM AST Fri Aug 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Waterspout       3 NE Roosevelt Roads    18.26N 65.60W
08/17/2023                   AMZ726             PR   Broadcast Media

            A report from a TV Meteorologist indicated a
            waterspout seeing from Barrio Monet.

&&

ERG
Local storm report, Aug 18, 8:34 AM CDT, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
934 AM AST Fri Aug 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Waterspout       2 NNW Aguada            18.41N 67.20W
08/17/2023                   AMZ742             PR   Public

            A waterspout was observed from Barrio
            Guaniquilla in Aguada.

&&

ERG
Special weather statement, Aug 18, 1:35 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
235 PM AST Fri Aug 18 2023

PRZ010-182000-
Mayaguez and Vicinity PR-
235 PM AST Fri Aug 18 2023

...A strong thunderstorm will impact portions of Mayaguez and Anasco
Municipalities through 400 PM AST...

At 234 PM AST, a strong thunderstorm was over La Playa, or near Las
Marias, moving northwest at 5 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1839 6702 1825 6707 1820 6702 1817 6705
      1814 6697 1805 6699 1806 6710 1810 6710
      1812 6713 1829 6719 1830 6724 1836 6727
      1841 6716 1838 6714 1846 6706
TIME...MOT...LOC 1834Z 112DEG 5KT 1827 6721

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, Aug 18, 1:46 PM CDT, 41 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
235 PM AST viernes 18 de agosto de 2023

PRZ010-182000-
Mayagez y Vecindad PR-
235 PM AST viernes 18 de agosto de 2023

...Una tormenta elctrica fuerte impactar sectores de Mayagez y
Anasco hasta 400 PM AST...

A las 234 PM AST, una tormenta elctrica fuerte estaba sobre La
Playa, o cerca de Las Marias, movindose al noroeste a 5 mph.

PELIGRO...Vientos de 40 mph y lluvia fuerte.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  La lluvia fuerte puede causar inundaciones
temporales de las calles, especialmente en reas de drenaje pobre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.
Los automovilistas deben reducir la velocidad y estar preparados
para una posible prdida de control debido al hidroplaneo.

&&

LAT...LON 1839 6702 1825 6707 1820 6702 1817 6705 1814 6697 1805
6699 1806 6710 1810 6710 1812 6713 1829 6719 1830 6724 1836 6727
1841 6716 1838 6714 1846 6706 HORA...MOT...LOC 1834Z 112 5KT 1827
6721

TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMA...40 MPH

CAM/GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:10 PM CDTAreal Flood AdvisoryJSJ65 min
Aug 17, 9:16 PM CDTSpecial Weather StatementJSJ59 min
Aug 18, 1:26 AM CDTSpecial Weather StatementJSJ94 min
Aug 18, 3:39 AM CDTExcessive Heat WarningJSJ103 min
Aug 18, 3:39 AM CDTHeat AdvisoryJSJ12 hr
Aug 18, 1:35 PM CDTSpecial Weather StatementJSJ85 min
Aug 18, 2:12 PM CDTAreal Flood AdvisoryJSJ94 min
Aug 18, 2:36 PM CDTFlash Flood WarningJSJ104 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.